Arizona, 2007

Cold in Arizona, January 21 to 22, 2007

January 21 to 22, 2007 · NWS TWC · 1 event in 1 county or zone

A hard freeze with record low temperatures across the Tucson area caused many problems with frozen water pipes which subsequently burst and caused damage.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A hard freeze with record low temperatures across the Tucson area caused many problems with frozen water pipes which subsequently burst and caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jan 21, 5:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 21, 5:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST SUN JAN 21 2007

.SYNOPSIS...A STRONG STORM SYSTEM WILL BRING A MIXTURE OF RAIN AND
SNOW TO MUCH OF SOUTHEAST ARIZONA TONIGHT INTO MONDAY. HEAVY
SNOWFALL IS LIKELY IN THE MOUNTAINS...ESPECIALLY EAST OF THE TUCSON
METRO AREA. ACCUMULATING SNOWFALL WILL ALSO OCCUR DOWN TO THE 2500
FOOT LEVEL. A BREAK FROM THE UNSETTLED WEATHER IS ANTICIPATED FOR
MOST AREAS STARTING TUESDAY AND CONTINUING INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...UPDATED SNOW ADVISORY FOR AZZ029-033-034 TO LOWER
LEVELS TO 2500 FEET. SEVERAL SPOTTER REPORTS IN THE TUCSON METRO
AREA HAD ACCUMULATIONS UP TO 1 INCH ENDING 22/0015Z. WILL MONITOR
FOR POTENTIAL ISSUANCE OF HEAVY SNOW WARNING PERHAPS DURING THE
UPCOMING 1-2 HOUR PERIOD.

&&

.PREV DISCUSSION...A STRONG UPPER LOW AND ASSOCIATED SURFACE COLD
FRONT CONTINUED TO DROP SOUTH THROUGH PARTS OF ARIZONA TODAY. EARLY
THIS AFTERNOON THE SURFACE FRONT EXTENDED SOUTHWEST FROM NEAR SHOW
LOW TO JUST NORTH OF PHOENIX TO SOUTH OF YUMA. ALONG AND AHEAD OF
THIS COLD FRONT SHOWERS CONTINUED TO INCREASE IN AREAL COVERAGE.
SOME HEAVY SNOWFALL RATES HAVE ALREADY BEEN REPORTED...WITH PAYSON
PICKING UP ABOUT 6 INCHES OF NEW SNOW BEFORE NOON TODAY. BEHIND THE
FRONT...A COLDER AND DRIER AIRMASS WAS USHERING IN ALONG WITH GUSTY
NORTHERLY WINDS. THE WIND HAS BEEN ESPECIALLY STRONG ALONG THE
COLORADO RIVER AND SOUTHEAST CALIFORNIA WHERE THE FRONT HAD ALREADY
MOVED THROUGH YUMA AND IMPERIAL. AS THE FRONT AND UPPER LEVEL LOW
TRACK FARTHER SOUTH THIS AFTERNOON AND EVENING...PRECIPITATION WILL
BE ON THE INCREASE. THE BEST MOISTURE AND UPPER LEVEL DYNAMICS FOR
PRECIPITATION WILL BE THIS EVENING THROUGH ABOUT 3 AM MST TONIGHT.
THEREAFTER...THE SURFACE FRONT WILL HAVE PASSED THROUGH AND THE
UPPER LOW WILL HAVE BECOME CENTERED OVER SELLS ARIZONA WITH THE BEST
UPWARD VERTICAL MOTION FIELDS OVER FAR SOUTHEAST ARIZONA INTO
NORTHERN MEXICO. CURRENT ADVISORIES AND WARNINGS COVER THIS PEAK
TIME-FRAME FOR PRECIPITATION...BUT LATER SHIFTS MAY NEED TO ADJUST
THE ENDING TIMES. AT ANY RATE...SIGNIFICANT MOUNTAIN SNOWFALL CAN
STILL BE EXPECT WITH THIS STORM SYSTEM AND THE TIMING MIGHT BE RIGHT
FOR BRIEF AND LIGHT ACCUMULATIONS DOWN TO AROUND 3000 FEET. BASED ON
THE MODEL TRACKS OF THE UPPER LOW...MOST OF SOUTHEAST ARIZONA WILL
REMAIN IN A FAVORABLE LOCATION FOR PRECIPITATION MONDAY. THE ONLY
EXCEPTION TO THIS WILL BE AREAS IN THE VICINITY OF THE UPPER LOW.
BECAUSE OF THE PROXIMITY OF THE LOW CENTER AND DRY AIR WARPING INTO
THE SYSTEM MONDAY MORNING...THE FORECAST FOR EASTERN PIMA AND
SOUTHEAST PINAL COUNTIES (INCLUDING TUCSON) WILL BE TRICKY. IF THE
LOW CENTER SHIFTS ABOUT 20 MILES FARTHER WEST...TUCSON WILL REMAIN
IN THE PRECIPITATION BAND WHICH WOULD LEAD TO A BETTER CHANCE OF
LOWER ELEVATION SNOW EARLY MONDAY MORNING. HOWEVER...IF THE CURRENT
MODELS HAVE THE TRACK JUST RIGHT...THEN THE TUCSON AREA WOULD LIKELY
SEE A BREAK IN THE PRECIPITATION MONDAY MORNING THROUGH ABOUT MID
DAY. BASED ON THE LATEST MODEL SOLUTIONS...WARP AROUND CLOUDINESS
AND PRECIPITATION WILL MOVE BACK INTO THE TUCSON AREA MONDAY
AFTERNOON AS THE UPPER LOW DROPS SOUTH INTO SONORA MEXICO. MODELS
TODAY HAVE ALSO THROWN US A TWIST IN THE TIMING AND TRACK OF THE
UPPER LOW EXITING THE REGION. THE LATEST SCENARIO CALLS FOR THE
UPPER LOW TO REMAIN NEARLY STATIONARY OVER NORTHERN MEXICO MONDAY
INTO THURSDAY BEFORE LIFTING NORTHEAST INTO CENTRAL NEW MEXICO
THURSDAY NIGHT. THE BEST MOISTURE AND UPPER DYNAMICS WILL REMAIN
SOUTH AND EAST OF THE AREA...BUT LOW POP VALUES WILL CONTINUE FOR
EXTREME SOUTHEAST ARIZONA THROUGH THE PERIOD. MAINLY LOOKING AT WRAP
AROUND CLOUDINESS AND POSSIBLY SHOWERS ACROSS COCHISE COUNTY. COULD
SEE SOME PRECIPITATION AS FAR NORTH AS THE WHITE MOUNTAINS AROUND
WEDNESDAY NIGHT AND THURSDAY AS THE UPPER LOW STARTS LIFTING
NORTHWARD. EVENTUALLY...HIGH PRESSURE ALOFT WILL BUILD IN OVER
SOUTHEAST ARIZONA BEHIND THIS SYSTEM WITH TEMPERATURES GETTING BACK
TO NEAR NORMAL BY NEXT WEEKEND.

FOR MORE INFORMATION ON HEADLINES FOR SOUTHEAST ARIZONA...PLEASE
REFER TO HEADER PHXWSWTWC...WMO HEADER WWUS45...OR VISIT
WWW.WEATHER.GOV/TUCSON.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   HEAVY SNOW WARNING ABOVE 3500 FEET THRU MONDAY AFTERNOON
     AZZ019-030-035.
   SNOW ADVISORY ABOVE 2500 FEET THRU MONDAY AFTERNOON
     AZZ029-033-034.

&&

WWW.WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 21, 5:15 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST SUN JAN 21 2007

AZZ019-030-221100-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
515 PM MST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...HEAVY SNOW WARNING IN EFFECT FROM 5 PM MST THIS EVENING TO 5 PM
MST MONDAY ABOVE 3500 FEET...

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FROM 5 PM MST THIS EVENING UNTIL 5
PM MST MONDAY ABOVE 3500 FEET. SEE WSWTWC /WMO HEADER WWUS45 KTWC/
FOR MORE INFORMATION.

A STRONG AND COLD WINTER STORM SYSTEM WILL MOVE ACROSS SOUTHEAST
ARIZONA TONIGHT. SNOWFALL WILL INCREASE IN INTENSITY AND EXPAND
SOUTHWARD TONIGHT INTO MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TO
OCCUR IN THE WHITE MOUNTAINS OF NORTHERN GREENLEE COUNTY AND THE
PINALENO MOUNTAINS OF CENTRAL GRAHAM COUNTY. STORM TOTAL SNOWFALL
AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED BETWEEN 3500 AND 5000
FEET...WITH 10 TO 18 INCHES EXPECTED ABOVE 8500 FEET THROUGH MONDAY
AFTERNOON. IN ADDITION TO THE SNOWFALL...STRONG GUSTY WINDS WILL
RESULT IN AREAS OF BLOWING SNOW...REDUCING VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS SYSTEM WILL PUSH INTO NORTHERN MEXICO MONDAY AFTERNOON...WITH
DECREASING CHANCES OF ADDITIONAL SNOWFALL EXPECTED MONDAY EVENING
FOR NORTHERN GREENLEE COUNTY AND THE UPPER GILA RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ035-221100-
COCHISE COUNTY-
515 PM MST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...HEAVY SNOW WARNING IN EFFECT FROM 5 PM THIS EVENING TO 5 PM MST
MONDAY ABOVE 3500 FEET...

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT FROM 5 PM MST THIS EVENING TO
5 PM MST MONDAY ABOVE 3500 FEET. SEE WSWTWC /WMO HEADER WWUS45
KTWC/ FOR MORE INFORMATION.

A STRONG AND COLD WINTER STORM SYSTEM WILL MOVE ACROSS SOUTHEAST
ARIZONA TONIGHT. SNOWFALL WILL INCREASE IN INTENSITY THIS
EVENING...WITH THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR AFTER
MIDNIGHT TONIGHT INTO MONDAY AFTERNOON...ESPECIALLY IN THE
CHIRICAHUA MOUNTAINS. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED BETWEEN 3500 AND 5000 FEET...WITH 10 TO 18 INCHES
EXPECTED ABOVE 8500 FEET THROUGH MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS SYSTEM WILL PUSH INTO NORTHERN MEXICO MONDAY AFTERNOON. THIS
LOCATION WILL STILL BRING ENHANCED SNOWFALL TO THE CHIRICAHUA
MOUNTAINS MONDAY EVENING...WITH DECREASING CHANCES OF ADDITIONAL
SNOWFALL EXPECTED EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-033-034-221100-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
515 PM MST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...SNOW ADVISORY IN EFFECT FROM 5 PM THIS EVENING TO 5 PM MST
MONDAY ABOVE 2500 FEET...

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FROM 5 PM MST THIS AFTERNOON TO 5 PM
MST MONDAY ABOVE 2500 FEET. SEE WSWTWC /WMO HEADER WWUS45 KTWC/
FOR MORE INFORMATION.

A STRONG AND COLD WINTER STORM SYSTEM WILL BRING SNOW TO MUCH OF THE
AREA TONIGHT INTO MONDAY. SNOW LEVELS WILL BE NEAR 2500 FEET THIS
EVENING...AND REMAIN NEAR 2500 FEET OVERNIGHT. STORM TOTAL SNOWFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED BETWEEN 3000 AND 5000 FEET...5
TO 10 INCHES BETWEEN 5000 AND 8000 FEET...WITH 8 TO 12 INCHES
EXPECTED ABOVE 8000 FEET THROUGH MONDAY AFTERNOON. SNOW
ACCUMULATIONS UP TO 2 INCHES WILL ALSO BE POSSIBLE BETWEEN 2500 AND
3000 FEET...WHICH INCLUDES PORTIONS OF THE TUCSON METRO AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THIS SYSTEM WILL PUSH INTO NORTHERN MEXICO MONDAY AFTERNOON...WITH
DECREASING CHANCES OF ADDITIONAL SNOWFALL EXPECTED MONDAY
AFTERNOON INTO MONDAY EVENING FOR SOUTHEAST PINAL...EASTERN PIMA
AND SANTA CRUZ COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Tucson Metro/Marana/Green Valley

When
January 21, 8:00 PM MST to January 22, 1:00 PM MST
Where
Tucson Metro/Marana/Green Valley forecast zone
Property damage
$50,000
Reported by
Newspaper

Hundreds of Tucson area residents encountered bursting water pipes due to a Hard Freeze. Some Tucson Water facilities including well sites and pump stations had pipe breaks. Another pipe breakage caused a cell phone system switch to be damaged.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10210.